Washington, 2013

Extreme Cold in Washington, December 8, 2013

December 8, 2013 · NWS PDT · 3 events in 3 counties and zones

A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong Arctic front pushed in from Canada and brought very cold temperatures and dangerous wind chills to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 8:40 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 8:40 PM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
840 PM PST SAT DEC 7 2013

.UPDATE...CLEAR SKIES OVER THE AREA TONIGHT IS ALLOWING FOR
RADIATIONAL COOLING TONIGHT, WITH MANY SPOTS ALREADY AT OR WELL
BELOW ZERO. OVERNIGHT LOW TEMPERATURES WERE LOWERED IN MOST SPOTS,
AS SOME OBSERVATIONS INDICATED PRESENT TEMPERATURES WITHIN A
COUPLE OF DEGREES OF THE FORECASTED LOW. LIGHT BREEZES WERE
REPORTED ACROSS THE REGION, WHICH IS CREATING SOME DANGEROUSLY LOW
WIND CHILL VALUES OF 20 DEGREES BELOW ZERO OR LESS. THE REST OF
THE FORECAST SEEMS TO BE FINE AND NO OTHER UPDATES WERE NECESSARY.
BIEDA

&&

.AVIATION...06Z TAFS...VFR CONDITIONS ARE EXPECTED UNDER CLEAR
SKIES IN A COLD, DRY AIR MASS. KPSC AND KDLS COULD POTENTIALLY
HAVE A FEW LOW CLOUDS BUT DO NOT EXPECT LIFR OR IFR CIG TO BE A
CONCERN DURING THE EARLY MORNING HOURS. A WEAK UPPER LEVEL SYSTEM
WILL PUSH SCT-BKN CLOUDS AOA 8K FT AGL AFT 08/14Z. WINDS SHOULD BE
AOB 10 KTS DURING THE FORECAST PERIOD. BIEDA

&&

.PREV DISC... /ISSUED 246 PM PST SAT DEC 7 2013/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SKIES WERE CLEARING
ACROSS THE AREA AND THIS PATTERN WILL PERSIST INTO TONIGHT AS
OVERNIGHT LOW TEMPERATURES PLUMMET. BY SUNDAY MORNING TEMPERATURES
ACROSS SOME LOCATIONS WILL FALL WELL BELOW ZERO ESPECIALLY ACROSS
CENTRAL OREGON AND ANY WIND WILL MAKE FOR DANGEROUS WIND CHILL
TEMPERATURES. THUS A WIND CHILL WARNING IS IN EFFECT. ANOTHER WEAK
DISTURBANCE IS FORECAST TO BRUSH OUR EASTERN ZONES WITH SOME SNOW
FORECAST SUNDAY AFTERNOON WITH ONLY MINOR ACCUMULATIONS POSSIBLE
MAINLY IN THE AREA MOUNTAINS. THE RAPID MOVING DISTURBANCE WILL BE
REPLACED WITH A WEAKER DISTURBANCE ON MONDAY AND SLIGHTLY WARMER
TEMPERATURES CAN BE EXPECTED. HOWEVER THE TEMPERATURES WILL CONTINUE
TO BE WELL BELOW NORMAL INTO THE BEGINNING OF THE WORK WEEK.

LONG TERM...TUESDAY THROUGH SATURDAY...AN AMPLIFIED UPPER RIDGE
LOOKS TO BE CENTERED JUST OFFSHORE TUESDAY. THIS RIDGE THEN IS
EXPECTED TO SHIFT EAST OVER THE WESTERN U.S. TUESDAY NIGHT AND
WEDNESDAY. WARM AIR ADVECTION ALOFT AND WEAK WAVES WITHIN THE
NORTHWEST FLOW ALOFT AHEAD OF THE RIDGE SHOULD CREATE SOME CLOUD
COVER OVER THE REGION TUESDAY THROUGH WEDNESDAY. LIGHT SNOW MAY ALSO
DEVELOP DUE TO THE WARM AIR ADVECTION AND DISTURBANCES. AT THIS TIME
THE BEST CHANCES FOR SNOW WILL OVER ALONG AND NEAR THE CASCADES, AND
OVER THE BLUE AND WALLOWA MOUNTAINS. SOME SNOW MAY ALSO REACH THE
BLUE MOUNTAIN FOOTHILLS. THE PATTERN LOOKS TO THEN BECOME MORE
ACTIVE WITH SYSTEMS MOVING IN FROM THE PACIFIC THURSDAY THROUGH
SATURDAY. TIMING OF EACH SYSTEM IS STILL SOMEWHAT UNCERTAIN AT THIS
TIME. THE FIRST SYSTEM LOOKS TO MOVE THROUGH SOMETIME BETWEEN NOON
THURSDAY AND NOON FRIDAY. THE SECOND SYSTEM LOOKS APPROACH LATE
SATURDAY. PRECIPITATION TYPES ASSOCIATED WITH THE FIRST SYSTEM,
THURSDAY/FRIDAY, COULD TURN OUT TO BE QUITE COMPLICATED DEPENDING ON
SYSTEM STRENGTH AND ITS ABILITY TO MIX OUT THE COLD AIR OVER THE
REGION. FOR NOW WILL CONTINUE TO INDICATE SLIGHT CHANCES OF EITHER
SLEET OR FREEZING RAIN MIXED IN WITH THE SNOW AND RAIN WORDING FOR
PORTIONS OF THE AREA THURSDAY AND THURSDAY NIGHT. THE SECOND SYSTEM
SHOULD PRODUCE LOW ELEVATION RAIN AND MOUNTAIN SNOW AS THE COLD AIR
SHOULD BE EITHER MIXED OUT OR GREATLY MODERATED BY THE TIME THAT
SYSTEM ARRIVES. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  -6  15  -1  24 /   0  10  10   0
ALW  -2  15   4  24 /   0  10  10   0
PSC   1  18   1  23 /   0   0   0   0
YKM  -3  20   4  26 /   0   0   0   0
HRI  -7  17   0  24 /   0   0   0   0
ELN  -2  19   1  27 /   0  10  10   0
RDM -18  20  -7  29 /   0   0  10   0
LGD  -5  13  -2  21 /   0  10  10  10
GCD -12  13  -6  24 /   0  10  10  10
DLS  -1  25   8  30 /   0  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY
     ORZ041-044-049-050-502-503-505>511.

WA...WIND CHILL WARNING UNTIL 10 AM PST SUNDAY WAZ024-026>030-520-521.

&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

98/90/98
Hazardous weather outlook, Dec 7, 5:55 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
555 PM PST SAT DEC 7 2013

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-090200-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
555 PM PST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

A VERY COLD AIRMASS IS OVER THE AREA TONIGHT WITH LOWS EXPECTED TO
BE BETWEEN ZERO TO 20 BELOW ZERO IN MOST LOCATIONS. THE
COMBINATION OF VERY COLD TEMPERATURES AND ANY AMOUNT OF WIND WILL
CREATE DANGEROUS WIND CHILL VALUES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLD AND DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. A STORM
WILL MOVE THROUGH THE REGION LATE WEDNESDAY INTO THURSDAY WITH A
CHANCE OF SNOW...SLEET AND FREEZING RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lower Columbia Basin

When
December 8, 2:55 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Simcoe Highlands

When
December 8, 3:10 AM PST
Where
Simcoe Highlands forecast zone
Reported by
Mesonet
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Yakima Valley

When
December 8, 12:07 PM PST
Where
Yakima Valley forecast zone
Reported by
Mesonet
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479915, 479913, 479914.